Accession Number : AD1044463


Title :   Gastric Injury From Oral Iron Supplementation


Descriptive Note : Conference Paper


Corporate Author : 59th MDW San Antonio United States


Personal Author(s) : Gyorffy,Janelle


Full Text : https://apps.dtic.mil/dtic/tr/fulltext/u2/1044463.pdf


Report Date : 22 Feb 2018


Pagination or Media Count : 3


Abstract : Leaming Objective 1: Recognize that iron pill gastritis is a known complication of oral supplementation but is not well recognized Leaming Objective 2: Recognize that the toxic effect of iron on gastrointestinal mucosa is caused by focal erosive mucosal injury similar to a chemical burn and may be avoided through use of alternate forms such as liquid iron or IV iron supplementation. Case: A 32-year-old Caucasian male with a past medical history of Barrett's esophagus and esophagitis presented with abdominal pain, hematemesis, and hematochezia. Inpatient EGD showed severe esophagitis without active bleeding and multiple small erosions in the fund us without evidence of blood and relatively normal pylorus. The patient remained hemodynamically stable and his celebrex was discontinued. The patient was started on oral iron supplementation for iron deficiency anemia at hospital discharge.


Descriptors :   esophagus , stomach , pain , hematemesis , vitamins , anemias


Subject Categories : Medicine and Medical Research


Distribution Statement : APPROVED FOR PUBLIC RELEASE